Abbie had mild acne from the age of 13. She visited a GP when her skin condition became more severe and tried various treatments. She saw a private dermatologist and found that Accutane (isotretinoin) worked well, despite the side effect of muscle aches.
Abbie developed mild acne at the age of 13. Over the next 6 months, her acne became more severe. This made Abbie feel very self-conscious and she went to see her GP. Abbie tried several prescribed acne treatments, including an alcohol-based dabber’ which was good initially but then stopped working. She then tried topical gels and antibiotic tablets, but these gave her side effects such as nausea and did not work. The stress of GCSE exams made her skin worse and, after about 2 years of different treatments, Abbie and her family decided she should see a private dermatologist. The dermatologist tried Abbie on a topical cream before prescribing a six-month course of Accutane (isotretinoin). Abbie’s dermatologist explained treatments clearly and acknowledged that having acne can be upsetting for teenagers, even if it is a phase of puberty. Abbie had some side effects from Accutane, such as joint paints and muscle aches. This made it difficult to keep up with gymnastics, something which Abbie does for fun as well as coaches for her part time job.
Acne affected Abbie’s confidence and social life. For example, she preferred parties in the evening so that the lighting was softer and she used striking eye- and lip- make-up to distract from spots. She sometimes used concealer but found she couldn’t wear foundation whilst taking Accutane because the treatment made her skin very dry and flaky. Her friends and then-boyfriend were supportive and reminded her that they didn’t care about the look of acne, but Abbie worried that others would stare at her. Abbie found some helpful blogs and YouTube videos online. The posts and videos gave Abbie some useful advice and made her hopeful that Accutane would work for her. Abbie recently finished Accutane and although she is left which some scars on her face, she sees these as battle scars which remind her that she got through a difficult experience.
Abbie’s advice to young people with acne is to see their doctor and to find out about all the treatment options. She encourages patients with acne not just to expect Accutane immediately and adds that many of the treatments can take a little while to work. She also encourages young people to talk to someone if acne is upsetting them and lowering their self-esteem. Abbie’s advice to healthcare professionals is to be sympathetic and to recognise the emotional impacts that acne can have for young people especially.